Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 88, NWS Green Bay, WI

August 1, 2012Vilas County, Wisconsin

NWS Green Bay, WI issued this severe thunderstorm warning at Aug 1, 2012, 12:38 PM CDT for Vilas County, Wisconsin. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2012, 12:38 PM CDT (17:38 UTC)
Expired
Aug 1, 2012, 1:30 PM CDT
In force
52 min
Issued by
NWS Green Bay, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Vilas County, WI

The radar

The Marquette radar (KMQT), 179 km from the middle of the area, began a volume at 17:38 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.6 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-08-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-08-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 70 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
70 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

291 
WUUS53 KGRB 011738
SVRGRB
WIC125-011830-
/O.NEW.KGRB.SV.W.0088.120801T1738Z-120801T1830Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GREEN BAY WI
1238 PM CDT WED AUG 1 2012

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN VILAS COUNTY IN NORTH CENTRAL WISCONSIN...

* UNTIL 130 PM CDT

* AT 1229 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
  OF 60 MPH.  THIS STORM WAS LOCATED 7 MILES NORTHWEST OF MERCER...OR
  14 MILES SOUTH OF IRONWOOD...AND MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WINCHESTER AROUND 1250 PM CDT.
  BOULDER JUNCTION AROUND 110 PM CDT.

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE
MANITOWISH WATERS AND STAR LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4619 8934 4590 8942 4590 9005 4598 9005
      4599 9004 4599 8994 4630 8994 4630 8993
TIME...MOT...LOC 1738Z 289DEG 35KT 4622 9003
WIND...HAIL 60MPH <.75IN

$$

EB
4 follow-up statements
320 
WWUS53 KGRB 011751
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1251 PM CDT WED AUG 1 2012

WIC125-011830-
/O.CON.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
1251 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN VILAS
COUNTY UNTIL 130 PM CDT...

AT 1247 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM MARENISCO TO SQUIRREL 
LAKE...MOVING EAST AT 40 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
LAC DU FLAMBEAU BY 1255 PM CDT  
BOULDER JUNCTION AROUND 105 PM CDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE TROUT
LAKE...ARBOR VITAE...STAR LAKE...SAYNER AND ST GERMAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4619 8934 4590 8942 4590 9005 4598 9005
      4599 9004 4599 8994 4630 8994 4630 8993
TIME...MOT...LOC 1750Z 294DEG 46KT 4635 8960 4588 8985
WIND...HAIL 60MPH 1.00IN

$$

EB
527 
WWUS53 KGRB 011758
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1258 PM CDT WED AUG 1 2012

WIC125-011830-
/O.CON.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
1258 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN VILAS
COUNTY UNTIL 130 PM CDT...

AT 1256 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN 
EXCESS OF 60 MPH AND HAIL UP TO ONE INCH IN DIAMETER .  THESE STORMS 
WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES SOUTHEAST OF 
MARENISCO TO LAC DU FLAMBEAU...MOVING SOUTHEAST AT 40 MPH.

PEA SIZE HAIL AND HEAVY DOWNPOURS WERE REPORTED BY THE VILAS COUNTY 
SHERIFF IN MANITOWISH WATERS AT 1250 PM CDT. 

SEVERE THUNDERSTORMS WILL AFFECT THE FOLLOWING LOCATIONS INCLUDING  
STAR LAKE...TROUT LAKE...SAYNER AND ST GERMAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4628 8981 4619 8934 4590 8942 4590 8993
      4591 8995 4599 8995 4599 8994 4608 8994
TIME...MOT...LOC 1756Z 294DEG 46KT 4631 8950 4590 8977
WIND...HAIL 60MPH <.75IN

$$

EB
125 
WWUS53 KGRB 011810
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
110 PM CDT WED AUG 1 2012

WIC125-011830-
/O.CON.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
110 PM CDT WED AUG 1 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL VILAS
COUNTY UNTIL 130 PM CDT...

AT 106 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
EAST OF LAC DU FLAMBEAU...OR 21 MILES WEST OF EAGLE RIVER...MOVING
EAST AT 30 MPH.

LOCATIONS IMPACTED INCLUDE...
  SAYNER...STAR LAKE AND ST GERMAIN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS...LARGE HAIL...AND DEADLY
LIGHTNING. FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE
LOWEST FLOOR OF YOUR HOME OR BUSINESS.

&&

LAT...LON 4590 8980 4599 8978 4606 8978 4623 8964
      4619 8934 4590 8942
TIME...MOT...LOC 1810Z 278DEG 28KT 4595 8964
WIND...HAIL 60MPH 1.00IN

$$

EB
191 
WWUS53 KGRB 011822
SVSGRB

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
122 PM CDT WED AUG 1 2012

WIC125-011831-
/O.EXP.KGRB.SV.W.0088.000000T0000Z-120801T1830Z/
VILAS WI-
122 PM CDT WED AUG 1 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL VILAS COUNTY WILL BE 
ALLOWED TO EXPIRE AT 130 PM CDT...


THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
HOWEVER HAIL UP TO A HALF INCH IN DIAMETER AND GUSTY WINDS TO 45 MPH 
ARE STILL POSSIBLE WITH THIS THUNDERSTORM.

THIS STORM IS MOVING EAST AT 35 MPH AND WILL AFFECT ST GERMAIN AND 
EAGLE RIVER. 

LAT...LON 4590 8980 4599 8978 4606 8978 4623 8964
      4619 8934 4590 8942
TIME...MOT...LOC 1821Z 278DEG 28KT 4594 8952

$$

EB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 6:40 AM CDT, 5 hours 58 minutes earlier.

Area forecast discussion, Aug 1, 6:40 AM CDT, 5 hours 58 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
640 AM CDT WED AUG 1 2012

UPDATED AVIATION PORTION FOR 12Z TAF ISSUANCE

.SHORT TERM...TODAY THROUGH THURSDAY. PATCHY GROUND FOG WILL
DISSIPATE EARLY THIS MORNING WITH SUNSHINE AND WARM TEMPERATURES
THIS AFTERNOON. MIDDLE AND HIGH CLOUDS WILL BE INCREASING LATE IN
THE DAY WITH A SLIGHT CHANCE OF A THUNDERSTORM IN THE NORTH WOODS
BY EVENING AS FRONTAL SYSTEM OVER MINNESOTA APPROACHES. THE
ATMOSPHERE IS INITIALLY QUITE DRY AHEAD OF THE FRONT BUT WILL
LIKELY MOISTEN SUFFICIENTLY FOR A SCATTERED TO BROKEN AREA OF
THUNDERSTORMS TO ACCOMPANY THE FRONT AS IT MOVES SLOWLY ACROSS THE
AREA TONIGHT AND THEN SLOWS DOWN FURTHER THURSDAY. KEPT A CHANCE
OF THUNDERSTORMS OVER ALL OF THE AREA FOR THURSDAY WITH THE
EXCEPTION OF THE FAR NORTH. TEMPERATURES TODAY WILL BE ABOUT 5
DEGREES HIGHER THAN YESTERDAY WITH DEW POINTS CREEPING UP AS WELL.
CLOUDS AND HUMID AIR WILL MAKE FOR ANOTHER WARM NIGHT TONIGHT.
WARM AND HUMID AGAIN THURSDAY WITH DEW POINTS FALLING OFF A BIT
LATE IN THE DAY IN THE NORTH.

.LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY.

A COUPLE CONCERNS IN THE EXTENDED FORECAST TONIGHT...NAMELY THE
TIMING OF A STRONG SHORTWAVE DUE TO CROSS THE REGION THIS WEEKEND
AND THE SUBSEQUENT CHANCES OF SEVERE WEATHER...AND ALSO THE
POSSIBILITY OF THE HEAT RETURNING NEXT WEEK.  THE GEM IS A TAD FAST
COMPARED TO THE ECMWF AND GFS WITH THE SHORTWAVE TROUGH THIS
WEEKEND...SO WILL TAKE A BLEND OF THE LATTER TWO SOLUTIONS.  FOR THE
HEAT NEXT WEEK...THE 12Z ECMWF IS CONSIDERABLY MORE AMPLIFIED THAN
OTHER MODELS AND ITS PREVIOUS RUN...SO WILL STAY CONSERVATIVE WITH
TEMPS.

THURSDAY NIGHT THROUGH FRIDAY NIGHT...THURSDAYS COLD FRONT WILL
SETTLE NEAR THE WI/IL BORDER AND ESSENTIALLY WILL WASH OUT...WHILE A
SECONDARY FRONT WILL STALL ACROSS FAR NORTHERN WISCONSIN AND THE
UPPER PENINSULA THURSDAY NIGHT.  COULD SEE SOME FOG LATE THURSDAY
NIGHT...BUT OTHERWISE THINK WILL SEE MOSTLY CLEAR CONDITIONS.  ON
FRIDAY...RETURN FLOW WILL CRANK UP OVER THE NORTHERN PLAINS AHEAD OF
A POTENT COLD FRONT AND SHORTWAVE TROUGH...WHILE OUR FLOW TURNS TO
THE SOUTHEAST.  SHOULD SEE THE PREVIOUS DAYS FRONT RETURN NORTH OVER
CENTRAL WISCONSIN WHERE TEMPS WILL BE WARMER.  SOME INDICATIONS OF A
WEAK SHORTWAVE MOVING INTO WISCONSIN FRIDAY AFTERNOON THAT COULD
TRIGGER SPOTTY CONVECTION...BUT THINKING CHANCES ARE PRETTY SMALL SO
WILL BACK OFF ON PRECIP CHANCES.  THAT COLD FRONT WILL MOVE INTO THE
NORTHERN MISSISSIPPI VALLEY FRIDAY NIGHT.  STRENGTHENING SOUTH TO
SOUTHWEST FLOW WILL BRING IN HIGHER THETAE AIR AND COULD SEE
CONVECTION MOVE INTO CENTRAL AND NORTH-CENTRAL WISCONSIN LATE.
SHOULD SEE PLENTY OF LOW TO MID 80S ON FRIDAY AND LOW TEMPS WARMING
INTO THE MIDDLE TO UPPER 60S FRIDAY NIGHT.

REST OF THE FORECAST...SATURDAY IS LOOKING TO BE AN ACTIVE DAY IN
THE WEATHER DEPARTMENT AS A STRONG SHORTWAVE PUSHES A COLD FRONT
ACROSS THE FORECAST AREA DURING THE AFTERNOON.  CONVECTIVE DEBRIS
MAY HOLD BACK TEMPS IN THE MORNING...BUT STILL FIGURING ON TEMPS
REACHING INTO THE UPPER 80S TO NEAR 90 AHEAD OF THE FRONT.  AS
HEIGHT FALLS ALOFT AND UPPER DIVERGENCE ARRIVES IN THE
AFTERNOON...DESTABILIZATION SHOULD LEAD TO STRONG CONVECTION
DEVELOPING ASSUMING THE TIMING HOLDS.  WIND SHEAR VALUES OF 35-40 KTS
SUGGESTS SEVERE THUNDERSTORMS WITH LARGE HAIL AND DAMAGING WINDS
WILL BE POSSIBLE.  THUNDERSTORMS WILL BE EXITING BY THE EVENING AND
COOLER AND DRIER AIR WILL ARRIVE FOR SUNDAY AND MONDAY.  SHOULD SEE
HIGHS NEAR THE AVERAGE FOR THIS TIME OF THE YEAR UNDER MOSTLY CLEAR
CONDITIONS.  RETURN FLOW THEN RETURNS FOR TUESDAY AND WEDNESDAY WHEN
HIGHS WILL CLIMB INTO THE MID TO UPPER 80S ONCE AGAIN.
&&

.AVIATION...PATCHY DENSE GROUND FOG WILL DISSIPATE BY 13Z THIS
MORNING. OTHERWISE VFR WEATHER TODAY WITH INCREASING MIDDLE AND
HIGH CLOUDS IN THE AFTERNOON. AN APPROACHING FRONTAL SYSTEM WILL
BRING THE CHANCE OF THUNDERSTORMS TONIGHT.

RDM
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Aug 1, 5:54 AM CDT, 6 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
554 AM CDT WED AUG 1 2012

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
554 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE STORMS OVER NORTHCENTRAL AND
CENTRAL WISCONSIN TONIGHT. THE MAIN THREAT WOULD BE DAMAGING WINDS
AND HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE
WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS POSSIBLE BUT NOT LIKELY TONIGHT.

LMZ521-522-541>543-021100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
554 AM CDT WED AUG 1 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST LAKE
MICHIGAN AND THE WATERS OF GREEN BAY.

.DAY ONE...TODAY AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TONIGHT. SOME COULD PRODUCE
GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF THUNDERSTORMS THURSDAY...AND AGAIN FRIDAY
NIGHT THROUGH SATURDAY NIGHT. THE THUNDERSTORMS AT THE END OF THE
WEEK POTENTIALLY COULD BECOME SEVERE IF THE SYSTEM RESPONSIBLE FOR
THEM COMES THROUGH DURING PEAK HEATING. LARGE HAIL AND DAMAGING
WINDS WOULD BE THE PRIMARY THREATS.

RDM/MPC

In the hours before

Special weather statement, Aug 1, 12:10 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GREEN BAY WI
1210 PM CDT WED AUG 1 2012

WIZ005-010-011800-
ONEIDA-VILAS-
1210 PM CDT WED AUG 1 2012

...STRONG THUNDERSTORMS VILAS AND ONEIDA COUNTIES...

AT NOON CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ABOUT 30 MILES WEST OF MANITOWISH
WATERS MOVING EAST AT 35 MPH.

THESE STORMS ARE CAPABLE OF PRODUCING HAIL UP TO ONE HALF INCH IN
DIAMETER...WIND GUSTS TO 45 MPH AND BRIEF HEAVY DOWNPOURS.

* THE THUNDERSTORM WILL BE NEAR...
  WINCHESTER AND LAC DU FLAMBEAU BY 1240 PM CDT...
  BOULDER JUNCTION BY 100 PM CDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED.

EB

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 1, 2:19 PM CDTSevere Thunderstorm WarningGRBLincoln41 min
Aug 1, 2:58 PM CDTSevere Thunderstorm WarningGRBLanglade21 min
Aug 1, 5:20 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas40 min
Aug 1, 6:00 PM CDTSevere Thunderstorm WarningGRBOneida, Vilas25 min

Nearby

Severe Thunderstorm Warnings in Wisconsin, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.